Texas, 2015

Flash Flooding and Damaging Wind in Texas, May 23 to 24, 2015

May 23 to 24, 2015 · NWS BRO · 6 events in 3 counties and zones

A QLCS rolled across all of Deep South Texas and the Rio Grande Valley during the overnight hours of May 23rd/24th. The line tore through southern Zapata County between 9 and 10 pm on the 23rd, with wind speeds of 60 to 70 mph or more possible.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A QLCS rolled across all of Deep South Texas and the Rio Grande Valley during the overnight hours of May 23rd/24th. The line tore through southern Zapata County between 9 and 10 pm on the 23rd, with wind speeds of 60 to 70 mph or more possible. The line quickly lost its punch tracking across Starr and Jim Hogg counties. However, rain added up to an inch or so for many areas, and totaled more than two inches in areas of north of Edinburg, still dealing with drainage issues from events two weeks prior. Between 2 and 3 am, the line entered Cameron County and became reinvigorated by low level convergence from east southeast winds from the Gulf of Mexico. At the same time, the line slowed dramatically, with a few stronger cells tracking over the same areas for a two to three hour period. Three to four inches of rain fell across most of Brownsville, with pockets of 5 to 6 inches over the west side, including River Bend Golf Resort, which saw widespread road, drainage, and Resaca flooding. An estimated four to five inches fell east of Brownsville. High water continued through mid to late morning in many areas of southern Cameron County as rains slowly diminished.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 23, 10:00 PM CST, 30 minutes earlier.

Area forecast discussion, May 23, 10:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1100 PM CDT SAT MAY 23 2015

.DISCUSSION...BRO RADAR SHOWS A LINE OF THUNDERSTORMS EXTENDING FROM
HEBBRONVILLE TO NEAR FALCON DAM. THIS LINE IS EXPECTED TO MOVE
EASTWARD THROUGH THE REST OF THE TONIGHT. THE MAIN IMPACTS WITH
THIS LINE OF THUNDERSTORMS WILL BE STRONG TO DAMAGING
WINDS...ISOLATED TORNADOES AND HEAVY RAIN. A SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR ALL COUNTIES OF DEEP SOUTH TEXAS AND FOR THE
LAGUNA MADRE UNTIL 4 AM.

&&

.PREV DISCUSSION... /ISSUED 717 PM CDT SAT MAY 23 2015/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...BREEZY SOUTHEAST WINDS WILL GRADUALLY DECREASE ACROSS
THE AREA THIS EVENING. SATELLITE IMAGERY AND SURFACE OBSERVATIONS
INDICATE MOSTLY CLEAR SKIES ACROSS DEEP SOUTH TEXAS THIS EVENING
WITH HIGH LEVEL CLOUDINESS APPROACHING FROM THE WEST. A LARGE AREA
OF CONVECTIVE OVER NORTHERN MEXICO IS FORECAST MOVE WEST TO EAST
INTO ALL OF DEEP SOUTH TEXAS AND THE RIO GRANDE VALLEY OVERNIGHT.
SHORT TERM MODEL DATA SUGGEST THAT SHOWERS AND THUNDERSTORMS WILL
AFFECT THE AERODROMES MAINLY AFTER 06Z...WILL MENTION VCTS
OVERNIGHT WITH TEMPO GROUPS BEGINNING AT 08Z MFE...09Z HRL AND
10Z AT BRO FOR TSRA...GUSTY WINDS AND MVFR CONDITIONS. THE
CONVECTIVE SYSTEM MOVES EAST OF DEEP SOUTH TEXAS BY LATE SUNDAY
MORNING WITH IMPROVING CONDITIONS ANTICIPATED BY SUNDAY
AFTERNOON.

PREV DISCUSSION... /ISSUED 356 PM CDT SAT MAY 23 2015/

SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...SCATTERED CONVECTION IS
CURRENTLY AFFECTING THE CENTRAL AND EASTERN PORTIONS OF THE BRO CWFA
.WITH ADDITIONAL CONVECTION LIKELY TO DEVELOP OVER THE WESTERN
PORTION DUE TO AN OUTFLOW BOUNDARY MOVING WEST-NORTHWEST THROUGH THE
REGION.

TONIGHT...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE RIO
GRANDE VALLEY AND ALL OF DEEP SOUTH TEXAS BEGINNING AT 1 AM CDT.
EXPECTATION IS THAT THE APPROACH AND PASSAGE OF A 500 MB SHORTWAVE
WILL INITIATE CONVECTION OVER THE NEIGHBORING STATES OF MEXICO...
WHICH WILL THEN PASS THROUGH THE BRO CWFA. STORM PREDICTION CENTER
CURRENTLY HAS A MARGINAL RISK OF SEVERE WEATHER WEST OF A ROUGHLY
BAFFIN BAY TO SULLIVAN CITY LINE. WITH PORTIONS OF DEEP SOUTH TEXAS
AND THE RIO GRANDE VALLEY STILL SATURATED FROM RECENT RAINS...MAIN
THREAT WILL BE FLASH FLOODING...HOWEVER LARGE HAIL AND DAMAGING
WINDS CANNOT BE RULED OUT.

SUNDAY...THE PREVIOUSLY-MENTIONED FLASH FLOOD WATCH REMAINS IN
EFFECT UNTIL 12 PM CDT. STORM PREDICTION CENTER PLACES NEARLY ALL OF
THE BRO CWFA (EXCEPT ZAPATA COUNTY) IN A SLIGHT RISK OF SEVERE
WEATHER...FEATURING LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES. DISTURBANCES RIDING WITHIN A SOUTHWEST-TO-NORTHEAST MID-
LEVEL FLOW OVERHEAD WILL CONTINUE TO BE THE INITIATOR FOR SHOWERS
AND THUNDERSTORMS.

SUNDAY NIGHT...PREVIOOUSLY-MENTIONED SLIGHT RISK OF SEVERE WEATHER
AREA REMAINS IN EFFECT...WITH NO SIGNIFICANT CHANGES IN SYNOPTIC
FACTORS FOR CONVECTION.

LONG TERM /MEMORIAL DAY THROUGH SATURDAY/...ONE FINAL 500 MB
TROUGH AXIS WILL CLEAR THROUGH CENTRAL AND NORTHERN TX ON MON
WHICH WILL GIVE THE STATE ANOTHER POTENTIAL ROUND OF CONV. MEAN RH
FIELDS SHOW A PRETTY DECENT FEED OF GULF MOISTURE PUSHING FROM
SOUTH TO NORTH ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE
STATE ON MEMORIAL DAY. THIS SHOULD ALLOW THE ATMS TO REMAIN FAIRLY
UNSTABLE FOR THE END OF THE HOLIDAY BREAK MAINTAINING THE
CONV POTENTIAL OVER DEEP SOUTH TX. THE BIG QUESTION IS WHICH OF
THE LONGER RANGE MODELS WILL GET IT RIGHT FOR MONDAY. THE ECMWF IS
THE WETTER OF THE TWO LONGER RANGE MODEL SETS WITH THE GFS SHOWING
MOST THE CONV REMAINING CONCENTRATED WELL NORTH OF THE RGV AND THE
REST OF DEEP SOUTH TX. CONSIDERING THE DEGREE OF SPREAD BETWEEN
THE TWO MODELS WILL OPT FOR A 50/50 BLEND AS AM NOT CONFIDENT
ENOUGH TO BUY INTO THE DRIER GFS SOLUTION. ONCE THIS LAST 500 MB
TROUGH AXIS CLEARS THE STATE 500 MB RIDGING WILL BUILD INTO THE
AREA FOR WED AND THURS DIMINISHING THE CONV POTENTIAL. ANOTHER
SHALLOWER 500 MB TROUGH THEN PUSHES FROM WEST TO EAST ACROSS THE
SOUTH CENTRAL PLAINS STATES FRI AND SAT WHICH MAY BOOST UP OUR
CONV POTENTIAL A BIT. SO WILL INCLUDE A MENTION OF SOME 20 TO 30 %
POPS LATE IN THE FORECAST PERIOD.

FOR TEMPS OPTED FOR A FAIRLY STRAIGHT FORWARD STRATEGY. WITH
LINGER CONV POTENTIAL ON MON WILL UNDERCUT MEX/ECMWF TEMP GUIDANCE
A BIT HERE. THEN WILL GO CLOSER TO OR A LITTLE ABOVE THE GFS MEX
MOS/ECMWF GUIDANCE AS THE 500 MB RIDGING REBUILDS OVER THE AREA.

OVERALL LONGER TERM FORECAST CONFIDENCE IS GENERALLY ABOVE
AVERAGE WITH THE EXCEPTION OF THE CONV POTENTIAL ON MON.
CONFIDENCE HERE WITH THE RAIN CHCS IS ONLY AVERAGE DUE TO THE
SERIOUS MODEL SPREAD BETWEEN THE GFS AND THE ECMWF.

MARINE /TONIGHT THROUGH SUNDAY NIGHT/...BUOY 42020 REPORTED
SOUTH- SOUTHEAST WINDS AROUND 16 KNOTS GUSTING TO AROUND 19 KNOTS
WITH SEAS SLIGHTLY OVER 5 FEET WITH A PERIOD OF 6 SECONDS AT 14
CDT/19 UTC. BROAD HIGH PRESSURE OVER THE GULF OF MEXICO WILL
INTERACT WITH LOW PRESSURE OVER THE CENTRAL PLAINS THROUGHOUT THE
FORECAST PERIOD. WINDS WILL INCREASE AND SEAS WILL BUILD AS A
RESULT OF THE PRESSURE SYSTEMS INTERACTING...AND SMALL CRAFT
ADVISORY WINDS AND SEAS ARE FORECAST FOR THE LOWER TEXAS COAST
BEGINNING TONIGHT...AND LIKELY PERSISTING THROUGH AT LEAST SUNDAY
NIGHT.

MEMORIAL DAY THROUGH THURSDAY...THE COMBINATION OF SURFACE RIDGING
OVER THE GULF OF MEX AND THE SURFACE LOW PRESSURE SYSTEM EXPECTED
TO SPIN UP OVER THE CENTRAL STATES LATER THIS WEEKEND INTO EARLY
NEXT WEEK WILL TIGHTEN UP THE PGF. THIS WILL LIKELY KEEP THE BAY
AND GULF CONDITIONS CLOSE TO SCA LEVELS THROUGH AT LEAST MEMORIAL
DAY. THE PGF WILL THEN STEADILY WEAKEN LATER NEXT WEEK WHICH WILL
ALLOW FOR A LITTLE WEAKER SURFACE FLOW AND SLIGHTLY LOWER SEAS.

HYDROLOGY...RECENT WATER RELEASES FROM THE EL CUCHILLO AND MARTE
R. GOMEZ RESERVOIRS ON THE MEXICAN SIDE OF THE RIO GRANDE WILL
RESULT IN HIGHER THAN NORMAL FLOWS ON THE SOUTHERN END OF THE RIO
GRANDE. CURRENTLY THE RIVER STAGE AT THE SAN BENITO GAUGE ON THE
RIO GRANDE IS EXPECTED TO RISE STEADILY OVER THE NEXT SEVERAL
DAYS. THE SAN BENITO GAUGE IS EXPECTED TO CREST NEAR 47.4 FEET ON
LATE TUESDAY NIGHT/EARLY WEDNESDAY MORNING. FLOOD STAGE AT THE
SAN BENITO GAUGE IS 55.0 FEET. NO FLOODING IS EXPECTED. THE LATEST
RIVER STAGE AND FORECAST INFORMATION CAN BE FOUND ON OUR OFFICE
WEB PAGE AT WWW.WEATHER.GOV/RGV ON THE RIVERS/LAKES SECTION.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ248>257.

     HIGH RIP CURRENT RISK THROUGH MONDAY EVENING FOR TXZ251-256-257.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM CDT SUNDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, May 23, 3:24 PM CST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
424 PM CDT SAT MAY 23 2015

TXZ248>257-242130-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
424 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME POSSIBLY
STRONG TO SEVERE WITH HEAVY RAINFALL...WILL DEVELOP AND MOVE
ACROSS PORTIONS OF DEEP SOUTH TEXAS TONIGHT. HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES CAN BE EXPECTED WITH SEVERE STORMS.
IN ADDITION...FLASH FLOODING WILL BE A THREAT WITH HEAVY RAINFALL
AS THE GROUND REMAINS NEARLY SATURATED ACROSS MOST OF THE AREA
FROM HEAVY RAINFALL THAT FELL DURING THE PAST COUPLE OF WEEKS. A
FLASH FLOOD WATCH IS IN EFFECT FOR DEEP SOUTH TEXAS THROUGH LATE
TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS AT AREA BEACHES TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF SEVERE WEATHER...HEAVY RAINFALL AND FLASH FLOODING
WILL CONTINUE THROUGH SUNDAY MORNING AS SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE ACROSS PORTIONS OF
DEEP SOUTH TEXAS SUNDAY. A FLASH FLOOD WATCH REMAINS IN EFFECT
FOR DEEP SOUTH TEXAS THROUGH SUNDAY MORNING.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS PORTIONS OF DEEP SOUTH TEXAS MONDAY THROUGH TUESDAY.

A HIGH RISK OF RIP CURRENTS AT AREA BEACHES WILL CONTINUE SUNDAY
AND MONDAY. AN ELEVATED RISK OF RIP CURRENTS IS LIKELY TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-242130-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
424 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE LOWER
TEXAS COASTAL WATERS TONIGHT. STRONG GUSTY WINDS AND FREQUENT
CLOUD TO WATER LIGHTNING STRIKES CAN BE EXPECTED WITH STORMS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TEXAS GULF
WATERS THROUGH TONIGHT AS STRONG SOUTHEAST WINDS DEVELOP ACROSS
THE OFFSHORE WATERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS PORTIONS OF THE LOWER TEXAS COASTAL WATERS SUNDAY THROUGH
TUESDAY.

SMALL CRAFT ADVISORIES WILL LIKELY BE EXTENDED FOR THE LOWER TEXAS
GULF WATERS SUNDAY AND MONDAY AS WINDS AND SEAS REMAIN HIGH
ACROSS THE GULF WATERS. MARINE CONDITIONS EXPECTED TO IMPROVE ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 23, 8:35 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
935 PM CDT SAT MAY 23 2015

TXZ248-240315-
ZAPATA TX-
935 PM CDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ZAPATA COUNTY UNTIL
1015 PM CDT...

AT 934 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM EL CENIZO TO 14 MILES SOUTH
OF RIO BRAVO TO 21 MILES WEST OF FALCON MESA...AND MOVING EAST AT 20
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ZAPATA...ZAPATA COUNTY AIRPORT...MEDINA...FALCON MESA...ZAPATA MIDDLE
SCHOOL...LAS PALMAS...ZAPATA HIGH SCHOOL...ZAPATA COUNTY PUBLIC
LIBRARY...ZAPATA COUNTY FIRE DEPARTMENT...FALCON SHORES...
ZAPATA--MEDINA AND ROMEO T. FLORES PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2709 9943 2718 9943 2727 9945 2732 9937
      2727 9933 2727 9910 2723 9909 2685 9927
      2686 9929 2687 9932 2692 9932 2693 9938
      2696 9939 2698 9938 2701 9943 2702 9945
      2706 9945
TIME...MOT...LOC 0234Z 254DEG 16KT 2733 9950 2715 9946 2679 9963

MILLER
Special weather statement, May 23, 8:55 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
955 PM CDT SAT MAY 23 2015

TXZ248-249-252-240345-
JIM HOGG TX-STARR TX-ZAPATA TX-
955 PM CDT SAT MAY 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JIM HOGG...
SOUTHEASTERN ZAPATA AND WESTERN STARR COUNTIES UNTIL 1045 PM CDT...

AT 954 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF
FALCON MESA TO 16 MILES WEST OF FALCON DAM TO 40 MILES SOUTHWEST OF
FRONTON...AND MOVING EAST AT 55 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ZAPATA...ROMA...EL SAUZ...LA ROSITA...VIBORAS...ROMA CITY HALL...ROMA
HIGH SCHOOL...ROMA CITY POLICE DEPARTMENT...ROMA PUBLIC LIBRARY...
ESCOBARES...FALCON DAM...LOPENO...NORTH ESCOBARES...LOS ALVAREZ...
ROMA PARK...FALCON MESA...RIO GRANDE CITY MUNICIPAL AIRPORT...FALCON
HEIGHTS...BARRERA ELEMENTARY SCHOOL AND FALCON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 2689 9933 2695 9883 2648 9877 2636 9888
      2635 9890 2639 9893 2637 9895 2640 9896
      2639 9901 2641 9904 2640 9908 2643 9911
      2648 9909 2652 9913 2654 9917 2672 9921
      2675 9924 2685 9927 2687 9932
TIME...MOT...LOC 0254Z 268DEG 49KT 2680 9945 2647 9941 2617 9968

MILLER

The radar

The Corpus Christi radar (KCRP), 198 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Zapata

When
May 23, 10:30 PM CST to May 24, 1:00 AM CST
Where
Zapata County, 2.66 mi WNW of Zapata to 2.54 mi WNW of Zapata
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.920, -99.267

Zapata County Sheriffs Office reported knee high water over the roads in the Medina addition and between Miraflores and Highway 83 in Zapata due to swollen arroyos.

Thunderstorm Wind, Willacy

When
May 24, 12:40 AM CST
Where
Willacy County, 1.25 mi ESE of Raymondville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
26.472, -97.762

Willacy County Sheriffs Office reported estimated wind gusts of 60 mph at their location.

Heavy Rain, Cameron

When
May 24, 1:40 AM CST to 4:00 AM CST
Where
Cameron County, Port Isabel Arpt
Reported by
ASOS
Coordinates
26.170, -97.350

Bayview/Port Isabel ASOS reported 2.92 inches of rainfall in 3 hours.

Flash Flood, Cameron

When
May 24, 2:00 AM CST to 4:00 AM CST
Where
Cameron County, 0.58 mi ENE of Villa Nueva to 1.97 mi SSE of Brownsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
25.954, -97.562

Pockets of 5 to 6 inches of rain fell over the west side of Brownsville, including the River Bend Golf Resort, which saw widespread road, drainage, and Resaca flooding. The Brownsville Police Department reported water 1 to 1.5 feet deep at the intersection of Bates and Dews near the Brownsville and Matamoros International Bridge.

Heavy Rain, Cameron

When
May 24, 2:00 AM CST to 4:00 AM CST
Where
Cameron County, (Bro)brownsville Arp
Reported by
ASOS
Coordinates
25.920, -97.420

Brownsville ASOS reported 2.75 inches of rainfall in 2 hours.

Flash Flood, Cameron

When
May 24, 2:45 AM CST to 4:45 AM CST
Where
Cameron County, 4.49 mi NNE of Port Isabel to 4.5 mi ENE of Port Isabel
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.130, -97.172

South Padre Island Police Department reported water 1 to 1.5 feet to knee deep on some roads, with only the center lane open on Padre Boulevard from the 3500 block to the 5000 block.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582883, 582884, 582887, 582885, 582886, 582888.